The Department of Health (DH) today (June 30) announced that a case of herbal aconitum alkaloid poisoning is at least being traced to a licensed Chinese herbal medicines retailer, Fu Hong Medicine Co, at Fu Tung Shopping Centre in Tung Chung on Lantau.
A DH spokesman said that the Department received notification from the Hospital Authority (HA) on June 29 about a suspected case of Chinese herbal medicine poisoning in a 57-year-old Chinese woman. She developed symptoms and signs compatible with aconitum alkaloid poisoning, including generalised numbness and weakness, diarrhoea and cardiac arrhythmia 20 minutes after having taken Chinese medicines prescribed for throat discomfort on June 21.
"The clinical diagnosis was proven after HA's laboratory testing on the patient's urine and the herbal broth remnants found two poisonous aconitum alkaloids, yunaconitine and crassicauline A," the spokesman said. It is understood that the lady was discharged on June 22 after inpatient treatment.
The spokesman explained that investigation by DH thus far has found that the patient had bought Chinese herbs from Fu Hong after consulting the Chinese medicine practitioner on-site for throat discomfort. The formula comprised 19 Chinese herbs which, according to the literature, should not contain the poisonous yunaconitine and crassicauline A.
"In fact, Chinese herbal medicines known to contain these two alkaloid constituents are not commonly used in Hong Kong. They include Radix Aconiti Austroyunnanensis, Radix Aconiti Forrestii and Radix Aconiti Sungpanensis. If used improperly, aconitum alkaloids can not only cause discomfort like numbness of the mouth and limbs, nausea, vomiting and peripheral weakness, but can even lead to life-threatening breathing difficulties and cardiac arrhythmia," the spokesman said.
"Analyses by DH and the Government Laboratory on samples of the 19 herbs obtained afterwards from Fu Hong detected no yunaconitine and crassicauline A, whether alone or in decoction prepared from them."
While DH will continue to trace the source of the alkaloids detected in the clinical specimens and also enhance vigilance, it has received no other related notification to date.
Meanwhile, DH also discloses that Fu Hong is pending both legal and disciplinary procedures because of its linkage to another herbal drug poisoning incident this March, involving the mixing up of Flos Campsis with Flos Daturae Metelis.
"The retailer volunteers to suspend operation temporarily to facilitate DH's investigation," the spokesman said, acknowledging the trader's responsible move.
Ends/Thursday, June 30, 2011
Issued at HKT 21:11